Iowa, 2026Winter Weather in Iowa, January 21, 2026
January 21, 2026 · NWS ARX · 4 events in 4 counties and zones
The combination of strong winds and accumulating snowfall resulted in a brief period of near-whiteout conditions across portions of northeast Iowa. While snowfall amounts generally ranged from 1 to 3 inches, 35 to 45 mph wind gusts resulted in a period of visibilities of 1/2 mile or lower during the afternoon and evening on January 21st.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of strong winds and accumulating snowfall resulted in a brief period of near-whiteout conditions across portions of northeast Iowa. While snowfall amounts generally ranged from 1 to 3 inches, 35 to 45 mph wind gusts resulted in a period of visibilities of 1/2 mile or lower during the afternoon and evening on January 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 21, 5:49 AM CST, 4 hours 11 minutes earlier. Its key messages:
- A quick hitting round of snow showers is expected this afternoon with snow amounts around 1". Increasing winds Wednesday afternoon and evening could result in blowing snow and reduced visibility, especially in portions of northeast Iowa, where more fresh snow is present and the strongest winds to 45 mph are expected.
- Dangerously cold temperatures and wind chills settle across the region Thursday night and last into the weekend with morning wind chill values of -30 to -45.
Area forecast discussion, Jan 21, 5:49 AM CST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
549 AM CST Wed Jan 21 2026
.KEY MESSAGES...
- A quick hitting round of snow showers is expected this
afternoon with snow amounts around 1". Increasing winds
Wednesday afternoon and evening could result in blowing snow
and reduced visibility, especially in portions of northeast
Iowa, where more fresh snow is present and the strongest winds
to 45 mph are expected.
- Dangerously cold temperatures and wind chills settle across
the region Thursday night and last into the weekend with
morning wind chill values of -30 to -45.
&&
.DISCUSSION...
Issued at 418 AM CST Wed Jan 21 2026
Snow showers this afternoon, potential blowing snow.
Another shot of snow is expected this afternoon as a shortwave
within the northwesterly flow aloft drops out of Alberta. Cold
temperatures aloft with this wave along (highly relative) warm
surface temperatures should lead to sfc-850mb lapse rates around 8-9
C/km. With a decent amount of mid-level moisture in place, as
evidenced by ongoing cloudiness, should (75-100%) get some snow
showers as the wave moves through. Given quick movement of the wave,
this period should be short, limiting accumulation to around 1".
Main concern with the snow showers is the potential for strong wind
gusts and reduced visibility to occur with them as 21.00z HREF
depicts 35-45 knot winds at 850mb across northeast Iowa and far
southwest Wisconsin. Progged strongest 850mb winds are generally
along and south of an Albert Lea MN to Platteville WI line. Given
that this includes locations that received the most snow Tuesday, am
concerned that strong gusts will lead to blowing snow as new snow
falls, reducing visibility to as low as a 1/2 mile. Have therefore
issued a Winter Weather Advisory for portions of NE IA where
strongest winds and new snow are best co-located, leaving out
Clayton/Grant Counties due to less favorable terrain and tree cover
characteristics. This Advisory area also covers where Will need to
closely monitor conditions extending northward into
Dodge/Olmsted/Mower/Fillmore counties in MN as gusts to 40 mph may
(50% per 21.00z HREF) occur there as well and snow cover
characteristics are less certain.
Dangerous cold arriving Thursday night
Forecast remains on track for a seasonable but statistically
anomalous cold outbreak starting Thursday night, when a sub 500dam
500mb upper low churns southeast over Ontario. With the surface high
in the wake of this feature building over ND, surface pressure
gradient on Friday morning should be enough for winds around 10-15
mph out of the northwest to persist as air temperatures plunge well
below zero (60-100% chance to drop to -10 or lower). Widespread wind
chills under 35 below (probability approaching 100% per 21.00z LREF)
areawide appear very likely. Needless to say, the Extreme Cold Watch
remains in effect and will likely move to a Warning soon given these
probabilities.
Of lower certainty is how long this highly dangerous cold persists.
Air temperatures bottom out Saturday morning as the aforementioned
high looks to be centered in or near our CWA and clearing skies and
light winds occur as a result. Given the light winds, wind chills
reaching -25 are very likely (80-95%) but -35 will be tougher
outside of our northern counties (15-60% south of I-94). Approach of
an upper trough Saturday night may lead to a period of (relative)
warm advection at 850mb and mid-level cloudiness, holding low
temperatures to the single digits below zero. Given this
uncertainty, have elected to not extend the Extreme Cold Watch in
time beyond noon Saturday at this time.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 548 AM CST Wed Jan 21 2026
Another round of snow arrives this afternoon bringing widespread
MVFR to IFR visibility. Potential for LIFR also exists due to
blowing snow but confidence in exact timing and if LIFR will
affect RST/LSE means this has been left out of the TAFs.
Lingering gusty northwesterly winds after snow ends will cause
visibility to continue to be reduces as snow crystals are lofted
into the air. As winds decrease, VFR should return to the
region.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Extreme Cold Watch from late Thursday night through Saturday
morning for WIZ041>044-053>055-061.
Extreme Cold Watch from Thursday evening through Saturday
morning for WIZ017-029-032>034.
MN...Extreme Cold Watch from late Thursday night through Saturday
morning for MNZ096.
Extreme Cold Watch from Thursday evening through Saturday
morning for MNZ079-086>088-094-095.
IA...Winter Weather Advisory from noon today to 11 PM CST this
evening for IAZ008-018-019-029.
Extreme Cold Watch from late Thursday night through Saturday
morning for IAZ008>011-018-019-029-030.
&&
DISCUSSION...Ferguson
AVIATION...FergusonHazardous weather outlook, Jan 21, 3:07 AM CST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
307 AM CST Wed Jan 21 2026
IAZ009>011-030-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-
053>055-061-221315-
Howard-Winneshiek-Allamakee-Clayton-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
307 AM CST Wed Jan 21 2026
This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...central Wisconsin...north central
Wisconsin...southwest Wisconsin and west central Wisconsin.
.DAY ONE...Today and Tonight
Snow showers with potential for a short burst of greatly reduced
visibilities may occur this afternoon.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Dangerously cold conditions return to the region Thursday night
through Sunday morning with wind chills of 20 to 40 degrees below
zero. An Extreme Cold Watch is in effect.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008-018-019-029-221315-
Mitchell-Floyd-Chickasaw-Fayette-
307 AM CST Wed Jan 21 2026
This Hazardous Weather Outlook is for portions of north central
Iowa and northeast Iowa.
.DAY ONE...Today and Tonight
Snow showers are expected this afternoon along with wind gusts as
high as 45 mph. With new snow on the ground from recent snowfall,
the combination of snowfall, strong winds, and blowing snow will
lead to visibility as low as a half mile this afternoon and
evening. Therefore, a Winter Weather Advisory is in effect from
Noon today through the evening hours.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Dangerously cold conditions return to the region Thursday night
through Sunday morning with wind chills of 20 to 40 degrees below
zero. An Extreme Cold Watch is in effect.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
APF
Winter Weather, Floyd
- When
- January 21, 10:00 AM CST to 11:00 PM CST
- Where
- Floyd forecast zone
- Reported by
- AWOS
- Coordinates
- 43.060, -92.789 (the zone’s center; the record gives no point)
The combination of strong winds of 35 to 45 mph and accumulating snow resulted in a period of blowing snow across Floyd County that reduced visibilities to under 1/2 mile at times. Additionally, snowfall accumulations of 1 to 3 inches were observed throughout the county on January 21st.
Winter Weather, Mitchell
- When
- January 21, 10:00 AM CST to 11:00 PM CST
- Where
- Mitchell forecast zone
- Reported by
- AWOS
- Coordinates
- 43.356, -92.789 (the zone’s center; the record gives no point)
The combination of strong winds of 35 to 45 mph and accumulating snow resulted in a period of blowing snow across Mitchell County that reduced visibilities to under 1/2 mile at times. Additionally, snowfall accumulations of 1 to 3 inches were observed throughout the county on January 21st.
Winter Weather, Chickasaw
- When
- January 21, 10:00 AM CST to 11:00 PM CST
- Where
- Chickasaw forecast zone
- Reported by
- AWOS
- Coordinates
- 43.060, -92.318 (the zone’s center; the record gives no point)
The combination of strong winds of 35 to 45 mph and accumulating snow resulted in a period of blowing snow across Chickasaw County that reduced visibilities to under 1/2 mile at times. Additionally, snowfall accumulations of 2 to 3 inches were observed throughout the county on January 21st.
Winter Weather, Fayette
- When
- January 21, 10:00 AM CST to 11:00 PM CST
- Where
- Fayette forecast zone
- Reported by
- AWOS
- Coordinates
- 42.863, -91.844 (the zone’s center; the record gives no point)
The combination of strong winds of 35 to 45 mph and accumulating snow resulted in a period of blowing snow across Fayette County that reduced visibilities to under 1/2 mile at times. Additionally, snowfall accumulations of 2 to 3 inches were observed throughout the county on January 21st.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kentucky, January 21, 20261 death · $85,000 · 14 events
- Winter Weather in Minnesota, January 21, 20267 injured · $100,000 · 3 events
- High Wind and Winter Weather in South Dakota, January 21, 202663 kt wind · 31 events
- Winter Storm and Extreme Cold in Michigan, January 21 to 24, 202630 events
- High Wind in South Dakota, January 21, 202663 kt wind · 23 events
- High Wind in Nebraska, January 21, 202662 kt wind · 19 events
- High Wind and Winter Weather in South Dakota, January 21, 202666 kt wind · 17 events
- Winter Weather in Minnesota, January 21, 202612 events
- Winter Weather in Illinois, January 21, 2026$10,000 · 9 events
- Blizzard and High Wind in Minnesota, January 21, 202656 kt wind · 9 events
- Blizzard and High Wind in Iowa, January 21, 202659 kt wind · 9 events
- Winter Weather in Wisconsin, January 21 to 22, 20268 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1313603, 1313604, 1313605, 1313606.